Letters to the Editor

SSRIs and St. John's Wort: Possible Toxicity?



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 1998 Mar 1;57(5):950-953.

to the editor: I would like to report a case of a complication that occurred when an herb was taken along with the standard medication it was supposed to replace.

The patient is a 50-year-old woman with asthma and chronic depression. She does not drink alcohol and was not using any tranquilizers. On the day before her symptoms started, she had a regularly scheduled office visit. She had no complaints, and her physical and mental examinations were normal. She reported that 10 days prior she had stopped taking paroxetine (Paxil) 40 mg per day, which she had been taking for eight months, and had started St. John's wort in powdered form, in a dosage of 600 mg per day. She experienced no adverse effects from switching preparations. The night after seeing me she slept poorly, feeling tired but not sad or depressed. Thinking it would help her return to sleep, she took 20 mg of paroxetine. At about noon her sister visited and found her to be arousable but incoherent, groggy, slow-moving and almost unable to get out of bed.

When I saw her at 2 p.m. she was groggy and lethargic but able to respond appropriately. She complained of nausea, weakness and fatigue but denied feeling sad or depressed. Her vital signs and physical examination were normal, except for slow response time and limp muscle tone. Her Mini Mental Status Examination was normal. Her chemistry panel and complete blood count were unremarkable. She was sent home, and reported the next day that she had slept all night. She was more spontaneously verbal and physically active. Her vital signs, physical, neurologic and mental examinations were normal. When seen the following day she was cheerful, alert and back to her baseline status.

St. John's wort (Hypericum perforatum) is an herbal remedy long used to treat melancholy. It has been widely used in Europe and is becoming more well-known in the United States, especially after a recent review of scientifically designed studies of its efficacy1 and its' popularization in the book Hypericum and Depression.2 St. John's wort is a monoaminoxidase inhibitor (MAOI).3 Concomitant administration of MAOIs and selective serotonin reuptake inhibitors (SSRIs) is generally contraindicated. Because additive effects may produce a “serotonin syndrome,”4,5 i.e., sweating, tremor, flushing, confusion and agitation, people are often warned not to mix St. John's wort with other psychoactive pharmaceuticals. After taking St. John's wort and paroxetine together, this patient presented with a clinical syndrome resembling a sedative/hypnotic (e.g., benzodiazepine) intoxication. While the patient appears to have experienced no adverse effects on stopping the SSRI and immediately starting the herb, she experienced decided adverse effects when she took the SSRI after the herbal effect had reached a steady state. St. John's wort may have additional, as yet uncharacterized, neuropharmacologic actions.

Patients using St. John's wort should be advised to wait for a washout period of two weeks before restarting SSRI prescriptions. Physicians should be on the lookout for toxic interactions between prescribed psychoactive medications and herbal preparations (often covertly taken) which may have potent neuropharmaceutic effects.

REFERENCES

1. Linde K, Ramirez G, Mulrow CD, Pauls A, Weidenhammer W, Melchart D. St. John's wort for depression—an overview and meta-analysis of randomised clinical trials. BMJ. 1996;313:253–8.

2. Bloomfield HH. Hypericum & depression: can depression be successfully treated with a safe, inexpensive, medically proven herb available without a prescription? Los Angeles: Prelude Press, 1996.

3. Bladt S, Wagner H. Inhibition of MAO by fractions and constituents of hypericum extract. J Geriatr Psychiatry Neurol. 1994;(Suppl 1):S57–9.

4. Mills KC. Serotonin syndrome. Am Fam Physician. 1995;52:1475–82.

5. Reynolds RD. Serotonin syndrome: what family physicians need to know [Editorial]. Am Fam Physician. 1995;52:1263–71.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.



Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article